Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue from medicine???
Nov 13, 2001

Dear Doctor Bob, I'm HIV positive for at least 5 years. T cells 250 and Virus level at 750,000. My doctor said it was time for me to start medicine. I haven't taken anything but herbs up till now. I told my doctor I didn't want to take Retrovir because my lover took that years ago and it killed him. Four weeks ago I was started on Trizivir morning and night. Now I feel exhausted... head achey...winded when I try to exercise...tired even when I've had a good night's sleep. Could this be from my medications? I'm not due for blood work or to see my doctor for another 4 weeks. Haven't had any blood work since starting medications but really feeling wiped out. What should I do? I called the doctor's office -- the nurse said I was probably just over tired and not to worry about it as they will take care of it at my appiontment next month. What should I do in the mean time. Should I try cutting back on my meds? Or maybe take them every other week? I don't want to feel like this for another month. You may not be able to help me but I enjoy reading your responses to others and thought it was worth a try. Thank you for all you do for all of us. BA

Response from Dr. Frascino

Hello BA,

Should you try cutting back on your meds? Absolutely not! Should you try taking them every other week? Absolutely not! Do you need to feel like this for another whole month? Absolutely not!

Do you need to see your doctor right away? Absolutely yes! First off, you told your doctor you did not want to take retrovir, so he put you on Trizivir instead?!? Well, as it turns out, Trizivir contains retrovir as one of its 3 components (along with epivir and abacavir). So, you might want to talk to him about that. Second, you were started on your very first drug regimen and advised not to come back for 2 months! That's quite a long interval, especially since you are experiencing symptoms that might be related to your new medications.

Now, what about your symptoms - exhaustion, headache, feeling winded when you exercise? Those symptoms can be related to several conditions with the most likely being anemia. In fact, these symptoms are quite common with anemia. If you are anemic, the retrovir portion of your Trizivir may be partly (or wholly) to blame. Retrovir (AZT) is well known to suppress the body's bone marrow, which is where red blood cells are made.

Next step - demand an appointment with your doctor right away. If he insists you wait for another month, find another HIV specialist. Your symptoms need to be evaluated. You certainly should be examined and have a viral load, T-cell count, and hemoglobin level done to evaluate how your new medications are working and to see if you are anemic. Other studies may also be warranted, depending on your physical examination findings and additional history.

Now about that nurse you talked to on the phone . . . maybe she's new; maybe she's just incompetent. Either way, mention your experience with her, including her advice to wait another month, to your doctor. That advice was not only wrong, but could have been dangerous.

Feel better and write back if you have more questions or problems. I'd be willing to bet that you'll be feeling much better very soon.

Good luck.

Dr. Bob


Previous
AIDS OR FEAR&STRESS AND FATIGUE
Next
Ferratin URGENT from Canada

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement